A Theory of Optimal Inheritance Taxation
Thomas Piketty and
Emmanuel Saez ()
Additional contact information
Emmanuel Saez: LBNL - Lawrence Berkeley National Laboratory [Berkeley]
Post-Print from HAL
Abstract:
This paper derives optimal inheritance tax formulas that capture the key equity-efficiency trade-off, are expressed in terms of estimable sufficient statistics, and are robust to the underlying structure of preferences. We consider dynamic stochastic models with general and heterogeneous bequest tastes and labor productivities. We limit ourselves to simple but realistic linear or two-bracket tax structures to obtain tractable formulas. We show that long-run optimal inheritance tax rates can always be expressed in terms of aggregate earnings and bequest elasticities with respect to tax rates, distributional parameters, and social preferences for redistribution. Those results carry over with tractable modifications to (a) the case with social discounting (instead of steady-state welfare maximization), (b) the case with partly accidental bequests, (c) the standard Barro-Becker dynastic model. The optimal tax rate is positive and quantitatively large if the elasticity of bequests to the tax rate is low, bequest concentration is high, and society cares mostly about those receiving little inheritance. We propose a calibration using micro-data for France and the United States. We find that, for realistic parameters, the optimal inheritance tax rate might be as large as 50%-60%--or even higher for top bequests, in line with historical experience.
Keywords: Optimal taxation; Inheritance; Wealth mobility (search for similar items in EconPapers)
Date: 2013-09
Note: View the original document on HAL open archive server: https://shs.hal.science/halshs-00879813v1
References: Add references at CitEc
Citations: View citations in EconPapers (121)
Published in Econometrica, 2013, 81 (5), pp.1851-1886. ⟨10.3982/ECTA10712⟩
Downloads: (external link)
https://shs.hal.science/halshs-00879813v1/document (application/pdf)
Related works:
Journal Article: A Theory of Optimal Inheritance Taxation (2013) 
Working Paper: A Theory of Optimal Inheritance Taxation (2013) 
Working Paper: A Theory of Optimal Inheritance Taxation (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:hal:journl:halshs-00879813
DOI: 10.3982/ECTA10712
Access Statistics for this paper
More papers in Post-Print from HAL
Bibliographic data for series maintained by CCSD ().